Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 33, NWS Salt Lake City, UT

August 30, 1999Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 1999, 4:10 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 1999, 4:10 PM MDT (22:10 UTC)
Expired
Aug 30, 1999, 7:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1999-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1999-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 302212
FFWSLC
UTC053-310115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT MON AUG 30 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WASHINGTON COUNTY IN UTAH
  THIS INCLUDES THE CITY OF ST GEORGE AND ZION NATIONAL PARK

* UNTIL 715 PM MDT

* AT 401 PM MDT...WEATHER SPOTTERS REPORTED VERY HEAVY RAIN OVER 
THIS AREA. THE TOQUERVILLE SPOTTER REPORTED OVER 2 INCHES OF RAIN I 
THE LAST HOUR. THE VIRGIN RIVER IN ZION NATIONAL PARK IS RUNNING 
HIGH AT 3000 CUBIC FEET PER SECOND. 

EXCESSIVE RUNOFF FROM STORMS WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3740 11361 3704 113z60 3702 11293 3747 11292

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 10:30 AM MDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 30, 10:30 AM MDT, 5 hours 40 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
1030 AM MDT MON AUG 30 1999

SYNOPSIS...MOISTURE WILL SURGE NORTH ACROSS UTAH TODAY ALONG WITH
STRONG SOUTH WINDS...IN ADVANCE OF A COLD FRONT WILL MOVE INTO
NORTHWEST UTAH EARLY TUESDAY.

DISCUSSION...STRONG SURFACE PRESSURE GRADIENT ACROSS STATE COUPLED
WITH STRONG WINDS ALOFT WILL RESULT IN ADVISORY LEVEL WINDS ACROSS
MOST ZONES.  WARNING LEVELS MAY BE REACHED WITH HELP FROM CONVECTIVE
OUTFLOWS...BUT ONLY EXPECT ISOLATED EVENTS...THUS OPTED FOR ADVISORY
PRODUCT.  CONVECTION VERY ACTIVE IN THE FAR WEST CWFA THIS MORNING
AND HAVE UPDATED POPS IN MOST ZONES FOR PERIOD 1 AND 2.  NEW ETA
BRINGS FRONT INTO NW CWFA BY MIDNIGHT THEN IMPLIES IT INTO UT COUNTY
BY TUES MIDDAY.  NOT SURE HOW FAR SOUTH FRONT WILL GO AS 700 WINDS
NEVER GO AROUND TO NW.  THUS THINK FRONT MAY RETREAT QUICKLY.  WILL
WAIT FOR MORE MODEL DATE BEFORE ADDRESSING DAY 2.

SLC 552 CDC 752  BURCH

.SLC...WIND ADV TIL 10PM MOST ZONES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:40 PM MDTFlash Flood WarningSLCGarfield50 min
Aug 29, 8:14 PM MDTFlash Flood WarningSLCWashington61 min
Aug 30, 12:48 PM MDTSevere Thunderstorm WarningSLCBox Elder57 min
Aug 30, 1:38 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache67 min
Aug 30, 2:02 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber58 min
Aug 30, 3:09 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch36 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.